After effects of inhalants
I'm so lost, I don't know what to do. For a period of six months in high school, I regularly (around three times a day) huffed a very powerful glue. Looking back (two years later), I remember very little of that entire time period, almost like a really big empty hole in my memory. I stopped doing it completely, but every so often, I have these horrible paranoia episodes, like deja-vus. Especially certain music (like trance and rave) trigger these horrific visions in my mind, that scare me. Physically, my heart starts beating rapidly and my breath gets really short. My brain is screaming "run!". What IS that? How do I get rid of these "bad trips" that aren't induced by any drug? Please help me.
It's difficult to know how to get rid of the "bad trips" as you’ve described given their mysterious origin and the lack of knowledge of your health history, current lifestyle, and health status. However, the cluster of intolerable symptoms that you describe may be linked to long-term neurological effects of huffing, as you seem to suspect. What you describe could also be from another experience, so meeting with a health care provider or mental health professional may be helpful.
The glue that you huffed in high school is what’s known as an inhalant. This is a broad term that can encompass more than 1,000 household products, but can roughly be grouped into four categories:
- Solvents: Paint thinners or removers, dry-cleaning fluids, gasoline, lighter fluid, correction fluids, felt-tip marker fluid, electronic contact cleaners, or glue.
- Aerosol sprays: Spray paints, hair or deodorant sprays, aerosol computer cleaning products, or vegetable oil sprays.
- Gases: Butane lighters, propane tanks, whipped cream aerosols or dispensers (often known as whippets), ether, chloroform, or nitrous oxide.
- Nitrites: Room odorizer, leather cleaner, or liquid aroma.
While many products can be used as inhalants, they share commonality in their availability as common household products that are misused to create a high that can last anywhere from 15 to 45 minutes. As suggested by their name, inhalants create this high through through inhaling or breathing in the product through various methods:
- Huffing: Soaking a rag in an inhalant and pressing it to the mouth.
- Sniffing or snorting: Directly sniffing or snorting fumes from an aerosol container or after spraying it onto a heated surface.
- Bagging: Spraying or pouring fumes into a plastic or paper bag, which is placed over the mouth, nose, or head. This method increases the risk of suffocating.
- Spraying: Spraying aerosol directly into the nose or mouth.
These psychoactive effects create a euphoric feeling that can seem attractive to some people. However, inhalants also contain neurotoxic chemicals that are known to damage or kill brain cells that don’t regenerate. As a result, the following short-term effects may occur:
- Slurred or distorted speech
- Lack of coordination (control of body movement)
- Hallucinations or delusions
- Nausea and vomiting
- Chest pain
- Headache that lasts a while
Over time, the following long-term effects may occur:
- Liver and kidney damage
- Hearing loss and vision problems
- Bone marrow damage
- Loss of coordination and limb spasms (from nerve damage)
- Delayed behavioral development (from damage to brain structures)
- Brain damage (from cut-off oxygen flow to the brain)
- Paranoia, psychosis, depression, suicidal thoughts, or other substance abuse
In addition to these side effects, it also has the potential to be lethal. Even if it’s the first time a person is misusing an inhalant, it can cause death through stopping of the heart or suffocation (often seen with the bagging method).
Getting a better understanding of what triggers some of these responses may be helpful. For example, you note that trance and rave music bring on these responses. People develop learned associations between environmental stimuli and states of mind. You may want to see if eliminating or reducing exposure to the stimuli you believe may be associated reduces your symptoms or helps.
However, there’s hope for those that have misused inhalants before. If you find yourself dealing with physical health problems, then a medical provider can prescribe medication or treatments to relieve symptoms. As for your paranoia, speaking with a mental health professional may be able to help you understand the places from where it stems. They can also guide you through cognitive-behavioral therapy and motivational incentives to help keep you from falling back into inhalant misuse. Keeping a symptom diary can help you and any folks you reach out to for support get a full picture of what you're experiencing. In this diary, you could record information about environmental stimuli (i.e., sounds, time of day, etc.) as well as your thoughts, feelings, and behaviors before, during, and after the symptoms occur. However, potential treatments may require trial-and-error since more research is needed to determine what’s effective. Recovery looks different for everyone, so you may need to try multiple avenues before finding the one that supports you most.
Best of luck,
Originally published Jun 09, 2006
Submit a new comment
Can’t find information on the site about your health concern or issue?